Hawaii, 2018

Volcanic Ashfall in Hawaii, May 24 to 29, 2018

May 24 to 29, 2018 · NWS HFO · 9 events in 1 county or zone

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 24, 9:42 AM HST, 19 minutes earlier.

Area forecast discussion, May 24, 9:42 AM HST, 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
942 AM HST Thu May 24 2018

.SYNOPSIS...
Breezy trade winds are expected to persist through Saturday, which
will focus clouds and showers over windward areas, with a few
brief showers carried over to leeward sections at times. The
trades are expected to ease somewhat from Sunday through early
next week. Trade showers may increase slightly from Friday night
through Saturday, with more widespread rainfall possible across
parts of the state starting next Tuesday.

&&

.DISCUSSION...
No significant changes to the forecast at this time, nor any
significant changes expected today. High pressure continues to
dominate the weather with breezy trade winds continuing. This high
pressure north of the islands will slowly shift to the east
starting tomorrow. By Sunday is will be far enough to the east,
with a front passing the islands to the north that trades will
likely ease a bit.

A new high pressure system will set up further north of the
islands Monday, and move to the east during the first half of the
new week. This will continue to keep trade winds on the lighter
side.

Meanwhile, an upper level trough west of the islands will move to
the east through the end of the week, and could help to enhance
trade wind showers as we head into the weekend. This trough
lingers near the western islands through the weekend and into
early next week. This will likely result in some increased shower
activity over what we have been experiencing, but at this time not
expecting any issues with rainfall totals.

A Special Weather Statement continues to highlight the trace
ashfall potential across portions of the Big Island's Kau
district. With trade winds expected to continue into the weekend,
continue to expect any ashfall to be focused over this area.

&&

.AVIATION...
Mainly VFR conditions are expected for all TAF sites today, though
passing low clouds and showers may bring brief MVFR ceiling and
VIS conditions along the windward areas. There may be enough low
cloud coverage to warrant AIRMET MTN OBSC along the windward
slopes at times later today.

Rather brisk trade winds will persist across the area today as a
strong high pressure passes far north of the islands. AIRMET
TANGO series remains posted for low level turbulence over and
immediately south and west of mountains below 8000 feet on all
islands. These conditions are expected to persist through
Thursday.

Periodic explosive eruptions at Kilauea/Halemaumau crater continue
to produce billows of volcanic ash at times, with the plume of
emissions predominately rising to slightly above the inversion
level and spreading to the southwest over Kau district on the Big
Island. MVFR VIS can be expected in this area. SIGMET TANGO series
for volcanic ash remains in effect.

&&

.MARINE...
A surface high north of the area will produce locally strong trade
winds through Friday evening. The trades will weaken from Saturday
through Memorial Day as the high moves east and a front approaches
from the northwest. Winds are expected to strengthen again during
the second half of next week as the front dissipates and a strong
new high builds north of the area. A Small Craft Advisory (SCA)
will likely remain in effect through at least Friday night for the
strong trade winds.

Surf will remain below advisory levels along all shores through
at least the middle of next week. A series of swells from the
Tasman sea will keeping surf along south facing shores near the
summertime average. Rough surf along east facing shores will
subside early next week as trade winds weaken.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Friday for Oahu Windward
Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Maui County Leeward Waters.

&&

DISCUSSION...M Ballard
AVIATION...TS
MARINE...Donaldson

In the hours before

Special weather statement, May 24, 10:01 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1001 AM HST Thu May 24 2018

HIZ024-252045-
South Big Island-
1001 AM HST Thu May 24 2018

...TRACE ASHFALL REMAINS POSSIBLE FROM KILAUEA VOLCANO...

Web cams, observers and radar data indicate that occasional small
bursts of volcanic ash continue to emanate from Halemaumau
Crater. Low level trade winds will push ash toward the southwest,
and ash fallout will likely occur over the Kau district and
Highway 11 southwest of the town of Volcano, including the
communities of Pahala, Wood Valley and Naalehu.

In addition, trace amounts of ash deposited over the last few
days are likely being picked up by locally gusty strong trade
winds, contributing to dusty conditions.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org

The USGS website for submitting ash reports can be found at
http://hawaiiash.science

Event by event

9 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
May 24, 10:01 AM HST to May 25, 10:45 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 25, 11:03 AM HST to 11:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 25, 10:02 PM HST to May 26, 10:30 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 26, 10:13 AM HST to 11:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 26, 10:51 PM HST to May 27, 11:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 27, 10:45 AM HST to 11:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 27, 11:00 PM HST to May 28, 11:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 28, 10:49 AM HST to 11:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 28, 11:00 PM HST to May 29, 1:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749996, 749997, 749999, 750000, 750001, 750002, 750003, 750004, 750005.